Wisconsin, 2011Tornadoes and Hail in Wisconsin, May 22, 2011
May 22, 2011 · NWS DLH · 27 events in 4 counties and zones
A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 22, 12:44 PM CST, 41 minutes earlier.
Area forecast discussion, May 22, 12:44 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
144 PM CDT SUN MAY 22 2011
.UPDATE...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN
THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. INITIAL
BAND OF CONVECTION STRETCHING ACROSS SRN TIER OF CWA IN MARGINALLY
UNSTABLE ATMOSPHERE. STORMS APPROACHING THRESHOLD OF SVR HAIL AND
WILL BE MONITORED CLOSELY ACROSS SRN WISC ZONES NEXT FEW HRS.
ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE NORTHWARD AS
SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST NMMWRF SIM
REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS SRN TIER OF
ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR MORE SFC
BASED ROTATION MAY ARISE BY LATE TODAY/EARLY EVENING FROM NEAR BRD
LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW LVL BOUNDARIES
PROVIDE ENHANCED SHEAR. DENSE FOG STILL LOCALIZED AT LAKEFRONT IN
TWIN PORTS VICINITY...AND ALONG NSHORE IN COOK COUNTY. HAVE
ADJUSTED POPS/SKY/WX GRIDS TO ACCOUNT FOR QUICK MOVING AREAS OF
PRECIP/CLEARING THRU AFTN HRS.
&&
.PREV DISCUSSION... /ISSUED 118 PM CDT SUN MAY 22 2011/
AVIATION.../18Z TAF ISSUANCE/
A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS
THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND
EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH
THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND
MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY
MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO
MVFR/IFR AT TIMES.
PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 22 2011/
AVIATION...12Z TAFS.
DIFFICULT FORECAST WITH THE APPROACH OF THE LARGE OCCLUDED LOW
PROGGED TO MOVE THROUGH THE AREA THROUGH THE NEXT 24 HOURS.
CONFIDENCE IS LOW WITH THIS SET OF FORECASTS AS TIMING OF TSRA AND
THEIR ASSOCIATED VSBY AND CIG RESTRICTIONS. GUSTY SFC WINDS WILL
OCCUR IN THE VCNTY OF STRONGER STORMS.
PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 22 2011/
DISCUSSION...
A VERTICALLY STACKED LOW SEEN ON WV SAT IMAGERY ROTATING OVER SOUTH
DAKOTA WILL TRACK EAST-NORTHEAST ACROSS CENTRAL MN THROUGH THE
DAY...LIFTING OVER WRN LK SUPERIOR OVERNIGHT. AHEAD OF THE LOW
OVER MN/WIS...AN OCCLUDED FRONT IN THE REGION OF MAX PVA HAS
TRIGGERED SHRA/TSTMS THAT HAVE TRACKED N OVERNIGHT THROUGH THE SRN
ZONES OF THE DLH CWA. ATTM...THE ONLY REPORTS FROM THESE STORMS
WERE OF LOTS OF DIME/NICKLE SIZE HAIL IN THE BRD AREA. THE STORMS
MAY WEAKEN/DIMINISH FOR A PERIOD AROUND DAY BREAK. HOWEVER...NAM
BUFR SOUNDINGS AND SHORT RANGE SIMULATED REF HAVE CONSISTENTLY
SHOWN THAT THE STORMS WILL REDEVELOP IN THE 16-18Z TIME FRAME.
THE COOLER AIR ALOFT ASSOCIATED WITH THE LOW WILL RESULT IN STEEP
LAPSE RATES/LARGE LI VALUES AND 1000-2000 J/KG OF CAPE FOR MUCH OF
THE NORTHLAND. THE BEST INSTABILITY/SHEAR AND GREATEST SVR THREAT
WILL BE OVER WISCONSIN TODAY WHERE DEW POINTS ARE ALREADY IN THE
LOW 60S AND SOUNDINGS SHOW LIFTED INDEX VALUES REACH NEGATIVE 8
WITH SFC BASED CAPE IN EXCESS OF 2000-2500 J/KG.
WENT WIDESPREAD SHRA/TSTMS LIKELY TODAY WITH SVR MENTION OVER MUCH
OF THE CWA WITH THE EXCEPTION OF BORDERLAND ZONES AND NEAR LAKE
SUPERIOR. DENSE FOG WILL PERSIST NEAR LAKE SUPERIOR THROUGH
DAYBREAK...GRADUALLY DIMINISHING THROUGH MID DAY.
OTHER CONCERN IS HEAVY RAIN AS THE LOW TRACKS OVER THE FA THIS
AFTERNOON/OVERNIGHT. THE LATEST MDLS RUNS ARE IN DECENT AGREEMENT
THAT A HEAVY RA BAND...CO-LOCATED WITH THE LOW...LIFTS NE OVER
THE CWA THROUGH 12Z MON. ALTHOUGH THE PRECISE TRACK IS SOMEWHAT
UNCERTAIN...INCREASED QPF WITH ADDITIONAL RAINFALL AMOUNTS
TODAY/NIGHT OF GENERALLY 0.50-1.0 INCHES. THERE MAY BE AREAS THAT
RECEIVE AMOUNTS CLOSER TO 1.5 INCHES. SOUNDINGS ALSO SUPPORT HEAVY
RAIN OVERNIGHT WITH DEEPLY SAT PROFILES...A FEW HUNDRED JOULES OF
CAPE AND PWATS AROUND 1.0 INCH.
EXTENDED...MONDAY NIGHT THROUGH SATURDAY.
COOL HIGH PRESSURE OVER WESTERN ONTARIO MONDAY NIGHT WILL DRIFT OVER
THE WESTERN GREAT LAKES INTO WEDNESDAY. ANOTHER AREA OF COOL HIGH
PRESSURE WILL REPLACE THE GREAT LAKES ONE WEDNESDAY NIGHT AND FOLLOW
THE SAME PATH TO THE WESTERN GREAT LAKES BY FRIDAY. SEASONAL
TEMPERATURES WILL PREVAIL. MODELS BEGIN TO DIVERGE BEYOND FRIDAY AND
HAVE MADE NO CHANGES.
PREV DISCUSSION... /ISSUED 1238 AM CDT SUN MAY 22 2011/
AVIATION...06Z TAFS.
DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS RESULTED IN SOME
CLEARING OR SCATTERING OUT OF THE LOW CLOUDS ACROSS OUR SRN AND WRN
ZONES...WHILE LOW CLOUDS AND FOG PERSIST FROM THE TWIN PORTS NEWD
ALONG THE NORTH SHORE DUE TO ONSHORE FLOW. THIS PATTERN WILL CONTINUE
THROUGH MUCH OF THIS MORNING. THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS AND STORMS THROUGH THIS MORNING...MAINLY ACROSS OUR WRN AND
SRN ZONES AWAY FROM THE MARINE LAYER. THE MAIN LOW PRESSURE SYSTEM
AND ASSOCIATED OCCLUDED FRONT WILL THEN PROPAGATE OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS THE NORTHLAND ON SUNDAY...ESPECIALLY BY
AFTERNOON. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS ACROSS NRN WI.
&&
.POINT TEMPS/POPS...
DLH 51 62 37 55 / 70 40 10 0
INL 54 57 36 60 / 60 20 10 0
BRD 55 62 42 63 / 70 30 10 0
HYR 53 65 39 62 / 70 40 10 0
ASX 49 56 37 53 / 70 40 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR LSZ140>147.
&&
SHORT TERM...CANNON
Hazardous weather outlook, May 22, 8:48 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT SUN MAY 22 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
948 AM CDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTHLAND. SEVERE
STORMS WILL BE POSSIBLE...WITH THE GREATEST RISK OF SEVERE WEATHER
OVER PORTIONS OF NORTHWEST WISCONSIN. THE PRIMARY THREAT FROM ANY
SEVERE STORM IN THE NORTHLAND WOULD BE LARGE HAIL. A FEW STORMS
IN NORTHWEST WISCONSIN MAY ALSO PRODUCE DAMAGING WINDS...OR EVEN A
TORNADO. MONITOR THE WEATHER...AND LISTEN FOR ANY LATER WATCHES OR
WARNINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
LSZ121-140>148-231200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
948 AM CDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTHEAST WINDS WILL INCREASE TODAY. THE STRONG WINDS...ALONG WITH
BUILDING WAVES...WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT
TODAY AND INTO THIS EVENING. REFER TO THE LATEST MARINE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LAMERS
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 11:59 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1259 PM CDT SUN MAY 22 2011
WIZ007-008-221845-
SAWYER-WASHBURN-
1259 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES AREA...
AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF SARONA...MOVING NORTH AT 55
MPH.
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS UP
TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
SHELL LAKE... SARONA... BIRCHWOOD...
ANGUS... LITTLE SISSABAGAMA LAKE...
SPOONER LAKE... SPOONER... EDGEWATER...
TREGO... STONE LAKE... EARL...
COUDERAY... SPRINGBROOK... RESERVE...
LAMPSON...
THIS INCLUDES HIGHWAY 53 BETWEEN MINONG AND HAUGEN.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4613 9191 4599 9125 4563 9125 4564 9203
LAMERS
Special weather statement, May 22, 12:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CDT SUN MAY 22 2011
WIZ002-007>009-221905-
BAYFIELD-PRICE-SAWYER-WASHBURN-
135 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS CONTINUE TO APPROACH THE HAYWARD LAKES
AREA...
AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGBROOK TO 21
MILES SOUTHEAST OF EXELAND...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
STANBERRY... RESERVE... EXELAND...
RADISSON... NORTHWOODS BEACH... HAYWARD...
COUDERAY... TOTAGATIC FLOWAGE... OJIBWA...
LITTLE ROUND LAKE... CHIEF LAKE... CHIPPEWA LAKE...
NELSON LAKE... NEW POST... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4563 9070 4563 9159 4586 9186 4634 9135
4566 9056 4556 9068
LAMERSSpecial weather statement, May 22, 1:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN MAY 22 2011
WIZ008-009-221940-
PRICE-SAWYER-
202 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS MOVING INTO SAWYER AND PRICE COUNTIES...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDGEWATER...MOVING NORTHEAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTHEAST OF
LADYSMITH...ALSO MOVING NORTHEAST.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
RADISSON... COUDERAY... OJIBWA...
CHIEF LAKE... NEW POST... CHIPPEWA LAKE...
WINTER... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4563 9070 4563 9139 4577 9151 4614 9120
4595 9092 4586 9058 4564 9030 4553 9068
LAMERSEvent by event
16 thunderstorm wind, 5 hail, 5 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Sawyer
- When
- May 22, 1:25 PM CST
- Where
- Sawyer County, 7.67 mi SSW of Oxbow Lake
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 45.767, -90.761
The hail at Flambeau River State Park Headquarters. There was some sporadic tree damage as well, with a few limbs broken off or trees snapped in parts of the nearby state forest.
Thunderstorm Wind, Sawyer
- When
- May 22, 1:26 PM CST to 1:28 PM CST
- Where
- Sawyer County, 9.46 mi S of Oxbow Lake to 8.82 mi S of Oxbow Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.733, -90.685
Numerous large trees and tree limbs were blown down and snapped starting from near County Highway W extending to the county border with Price County near Price Lakes Road. This corridor of non-tornadic wind damage extended northeast into Price County.
Thunderstorm Wind, Sawyer
- When
- May 22, 1:26 PM CST
- Where
- Sawyer County, 8.65 mi S of Oxbow Lake
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.745, -90.696
Numerous large trees and tree limbs were blown down along County Highway W extending west from the Sawyer-Price County border approximately 2 miles.
Thunderstorm Wind, Price
- When
- May 22, 1:28 PM CST to 1:34 PM CST
- Where
- Price County, 8.94 mi WSW of Lugerville to 7.3 mi W of Lugerville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.742, -90.677
Numerous large trees and tree limbs were blown down and snapped off. This damage was associated with a corridor of non-tornadic wind damage that extended from near County Highway W in far eastern Sawyer County into extreme western Price County along Price Lakes Road. A weak tornado then developed immediately northeast of this downburst wind damage along Price Lakes Road.
Tornado, Price
- When
- May 22, 1:33 PM CST to 1:37 PM CST
- Where
- Price County, 6.99 mi W of Lugerville to 6.39 mi WNW of Lugerville
- Rating
- EF1
- Path length
- 3.29 mi
- Path width
- 600 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.777, -90.645
A weak tornado developed and tracked roughly along Price Lakes Road for slightly over 3 miles, before dissipating near Le Tourneau Lake. The damage consisted of primarily trees and large tree limbs blown down or snapped in a convergent pattern along the road. Some large pine trees were snapped. Structural damage was very minor, with one house experiencing some roof damage and a blown in window. [DI 28 (TS), DOD 4, LB-EXP, Est Gust 90-95mph].
Hail, Sawyer
- When
- May 22, 1:35 PM CST
- Where
- Sawyer County, 0.81 mi SW of Oxbow Lake
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 45.860, -90.710
Hail accumulated to a depth of 6 inches along the sides of Highway 70.
Thunderstorm Wind, Price
- When
- May 22, 1:35 PM CST to 1:45 PM CST
- Where
- Price County, 8.16 mi WNW of Lugerville to 4.04 mi SSW of Kaiser
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.816, -90.661
Numerous large trees and tree limbs were blown down. This was associated with non-tornadic thunderstorm winds, and extended from near Long Lake northeast to Highway 70 in Price County.
Thunderstorm Wind, Price
- When
- May 22, 1:49 PM CST
- Where
- Price County, 2.04 mi E of Kaiser
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.925, -90.508
Some tree damage was noted along County Highway E to the west of Park Falls for approximately 4 miles.
Thunderstorm Wind, Price
- When
- May 22, 1:55 PM CST
- Where
- Price County, 2 mi NW of Park Falls
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -90.479
There were 12 to 14 inch diameter trees down across Kley Road northwest of Park Falls.
Thunderstorm Wind, Ashland
- When
- May 22, 1:59 PM CST
- Where
- Ashland County, 2.99 mi SE of Butternut
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.989, -90.457
Some tree damage noted near Agenda Road and Woodpecker Lane near the Ashland-Price County border.
Thunderstorm Wind, Ashland
- When
- May 22, 2:03 PM CST
- Where
- Ashland County, 3.49 mi ESE of Butternut
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.996, -90.436
There was minor siding damage to a home, a metal barn collapsed, and some trees were blown down along Balsam Lane to the east-southeast of Butternut. The metal barn probably collapsed at a lower wind speed than would normally be expected, given a lack of damage to nearby pine trees. Estimated wind gusts in this area were around 80 mph.
Hail, Ashland
- When
- May 22, 2:04 PM CST
- Where
- Ashland County, 3 mi N of Butternut
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.063, -90.500
Hail, Price
- When
- May 22, 2:23 PM CST
- Where
- Price County, 3.82 mi NW of Kaiser
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.964, -90.598
Thunderstorm Wind, Ashland
- When
- May 22, 2:43 PM CST to 3:00 PM CST
- Where
- Ashland County, 4.18 mi ENE of Butternut to 9.95 mi E of Peeksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 46.053, -90.427
There was sporadic tree damage from near and east of Butternut to the northeast into the area just northwest of the Turtle Flambeau Flowage. Also, a large volume of hail fell in Butternut. Effects were probably a combination of two severe thunderstorms that tracked over the same area.
Thunderstorm Wind, Iron
- When
- May 22, 3:18 PM CST
- Where
- Iron County, 2 mi N of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.199, -90.070
Several trees were blown down.
Thunderstorm Wind, Sawyer
- When
- May 22, 3:27 PM CST
- Where
- Sawyer County, 2.47 mi ENE of Stone Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.863, -91.502
Some small trees and tree branches down near Highway 70/27 intersection.
Thunderstorm Wind, Sawyer
- When
- May 22, 3:38 PM CST
- Where
- Sawyer County, Couderay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.800, -90.300
Some small trees and branches blown down east on Highway 70 near Couderay.
Thunderstorm Wind, Price
- When
- May 22, 4:14 PM CST
- Where
- Price County, 9.8 mi SSW of Kennan
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.396, -90.646
Large trees were blown down in far southwest Price County.
Hail, Price
- When
- May 22, 4:27 PM CST
- Where
- Price County, 3.33 mi S of Kennan
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.482, -90.575
Thunderstorm Wind, Price
- When
- May 22, 4:29 PM CST
- Where
- Price County, 4.49 mi SSE of Kennan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.473, -90.535
Several small farm outbuildings were destroyed. Nearby large barns and house only sustained minor damage.
Thunderstorm Wind, Price
- When
- May 22, 4:32 PM CST
- Where
- Price County, 6.5 mi WNW of Ogema
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.486, -90.424
Large tree branches were blown down.
Funnel Cloud, Price
- When
- May 22, 4:36 PM CST
- Where
- Price County, 5.91 mi ESE of Catawba
- Reported by
- Public
- Coordinates
- 45.503, -90.428
Tornado, Price
- When
- May 22, 4:39 PM CST to 4:41 PM CST
- Where
- Price County, 4.91 mi W of Prentice to 4.11 mi W of Prentice
- Rating
- EF0
- Path length
- 1.15 mi
- Path width
- 350 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.538, -90.400
A weak tornado tracked for just over a mile around U.S. Highway 8 to the west of Prentice. The damage was primarily to trees, with a few 6-12 inch diameter pine trees snapped and blown in a convergent damage pattern. A metal barn also had some minor damage, mainly to eaves and siding. [DI 1 (SBO), DOD 1, EXP-UB, Est Gust 70 mph].
Tornado, Price
- When
- May 22, 4:52 PM CST to 4:53 PM CST
- Where
- Price County, 1.69 mi WNW of Worcester to 1.52 mi NNW of Worcester
- Rating
- EF0
- Path length
- 1.12 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.608, -90.333
A brief, weak tornado occurred north-northwest of Prentice. Only tree damage was noted along the damage path. [DI 28 (TS), DOD 2, EXP, Est Gust 75 mph].
Tornado, Price
- When
- May 22, 5:01 PM CST to 5:04 PM CST
- Where
- Price County, 3.69 mi W of Dover to 2.58 mi NW of Dover
- Rating
- EF0
- Path length
- 2.14 mi
- Path width
- 350 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.675, -90.256
A tornado affected the area near the intersection of County Highway H and Willow Road. A citizen reported a tornado around this location that further corroborates the damage survey findings. Damage along the path was mostly to trees. A small shed was destroyed, a metal barn lost some roof paneling, and several large trees were snapped at one property. [DI 1 (SBO), DOD 2, EXP, Est. Gust 75-80 mph].
Thunderstorm Wind, Price
- When
- May 22, 5:11 PM CST
- Where
- Price County, 6.29 mi N of Dover
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.760, -90.160
Several large trees were blown down.
Tornado, Price
- When
- May 22, 5:26 PM CST to 5:27 PM CST
- Where
- Price County, 13.41 mi NNE of Dover to 13.82 mi NNE of Dover
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 275 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.850, -90.076
A brief weak tornado caused some minor tree damage in far northeast Price County. [DI 28 (TS), DOD 2, LB-EXP, Est. Gust 65-70 mph].
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319061, 319062, 319064, 319071, 319067, 319069, 319077, 319078, 319081, 319080, 319082, 319083, 319085, 319088, 319089, 319090, 319091, 319096, 319101, 319099, 319100, 319103, 319108, 319110, 319111, 319112, 319114.